Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 63, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Oct 3, 2023, 3:49 PM CDT for Decatur County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 3, 2023, 3:49 PM CDT (20:49 UTC)
- Expired
- Oct 3, 2023, 4:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Decatur County, KS
The radar
The Goodland radar (KGLD), 111 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 3, 3:52 PM CDT | HAIL 0.88 | 1 Wsw Dresden, KS | Trained spotter reports pea to nickel size hail. Time estimated. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 3, 1:19 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
055
WFUS53 KGLD 032049
TORGLD
KSC039-032115-
/O.NEW.KGLD.TO.W.0063.231003T2049Z-231003T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
349 PM CDT Tue Oct 3 2023
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Southeastern Decatur County in northwestern Kansas...
* Until 415 PM CDT.
* At 349 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Dresden, or 11 miles south of Oberlin, moving
northeast at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Decatur County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3959 10049 3962 10055 3981 10055 3972 10027
TIME...MOT...LOC 2049Z 222DEG 30KT 3966 10046
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
TT3 follow-up statements
938
WWUS53 KGLD 032056
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
356 PM CDT Tue Oct 3 2023
KSC039-032115-
/O.CON.KGLD.TO.W.0063.000000T0000Z-231003T2115Z/
Decatur KS-
356 PM CDT Tue Oct 3 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
SOUTHEASTERN DECATUR COUNTY...
At 355 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles north of Dresden, or 10 miles southeast of
Oberlin, moving northeast at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Decatur County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3961 10046 3964 10053 3981 10055 3972 10027
TIME...MOT...LOC 2055Z 222DEG 30KT 3970 10041
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
TT941
WWUS53 KGLD 032101
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
401 PM CDT Tue Oct 3 2023
KSC039-032115-
/O.CON.KGLD.TO.W.0063.000000T0000Z-231003T2115Z/
Decatur KS-
401 PM CDT Tue Oct 3 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
SOUTHEASTERN DECATUR COUNTY...
At 400 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles northwest of Jennings, or 10 miles southeast of
Oberlin, moving northeast at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Decatur County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3964 10042 3967 10051 3981 10055 3972 10027
TIME...MOT...LOC 2100Z 222DEG 30KT 3974 10037
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
TT658
WWUS53 KGLD 032107
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
407 PM CDT Tue Oct 3 2023
KSC039-032116-
/O.EXP.KGLD.TO.W.0063.000000T0000Z-231003T2115Z/
Decatur KS-
407 PM CDT Tue Oct 3 2023
...THE TORNADO WARNING FOR SOUTHEASTERN DECATUR COUNTY WILL EXPIRE AT
415 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However,
hail, strong winds and heavy rain are still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Kansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.
Remember, a Severe Thunderstorm Warning still remains in effect for
Decatur county through 430pm CT.
LAT...LON 3964 10042 3967 10051 3981 10055 3972 10027
TIME...MOT...LOC 2106Z 222DEG 30KT 3977 10033
$$
TriggWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Oct 3, 2:27 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Oct 3, 2:27 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Goodland KS 127 PM MDT Tue Oct 3 2023 .UPDATE... Issued at 1244 PM MDT Tue Oct 3 2023 With the environment favoring severe thunderstorm potential as well as having thunderstorms already popping up within the CWA, a Severe Thunderstorm Watch has been issued until 01Z this evening for the entire Tri-State Area. && .SHORT TERM...(Today through Thursday) Issued at 146 AM MDT Tue Oct 3 2023 Fairly decent set up for a late season severe outbreak today across the area. Aloft, a potent negatively tilted shortwave trough will move out of Colorado this afternoon providing more than enough lift for convection to develop. At the surface, a cold front will be moving west to east, providing additional focus for initiation. Have already seen one wave of precipitation move across the area overnight and another one will move through this morning. However, the main concern will be the convection along the front which will begin to develop around 19-20z in the Tri-Border area of Colorado/Kansas/Nebraska and then sweep eastward through the afternoon. At that time, forecast soundings show up to 3500 j/kg of MUCAPE and deep layer shear of 60-80 kts. Some question on whether the magnitude of the shear will overwhelm the updrafts, but latest runs of the HRRR/NAMNST suggest not. Instead, think we are going to see robust updrafts which quickly develop into supercells capable of producing large hail, damaging winds and tornadoes. Expected storm motion of right movers is ENE at around 35 kts, which should mitigate any concern for flash flooding. Almost all CAMs now showing best chances for storms will be north of I-70 between about 19z and 22z, with storms possibly congealing into a line in eastern areas late in the afternoon. South of I-70 expecting storms to be more scattered along the frontal boundary, but any storm that develops further south will still have more than enough instability and shear for supercells as well. Storms should exit the area to the east by around 01z this evening. High temperatures will be in the 70s and lows tonight in the 40s. On Wednesday, will see a second shortwave trough move through, but moisture is lacking and precipitation is expected. Looking at partly sunny skies with highs in the upper 60s to lower 70s and lows Wednesday night in the 40s. On Thursday, another cold front will move through in the morning reinforcing the cooler air. Appears to be a dry frontal passage with the upper forcing displaced well to the north. ECMWF does show some showers late Thursday night as we get brushed by that shortwave to the north, but GFS is notably dry at this time. Highs on Thursday will be in the 60s to lower 70s and lows Thursday night in the mid 30s west to lower 40s east. Areas of frost will be possible, provided the showers don't develop. .LONG TERM...(Thursday through Tuesday) Issued at 125 PM MDT Tue Oct 3 2023 Cooling off for the first part of the long term period with potential frost/freeze for some over the weekend prior to a warming trend into the start of next week. On Thursday, flow aloft is out of the west-northwest with an upper level trough over the northern CONUS and recent progression of a shortwave trough east of the area. Late Thursday into Friday, upper level troughing begins to sink south as ridging amplifies over the western CONUS. Generally northwesterly to west-northwesterly flow will continue throughout the long term period. A shortwave disturbance looks to move through towards the beginning of next week. The long term period will be mostly dry aside from some slight chances for showers late Thursday-early Friday, generally for northern and eastern portions of the area. Main story will be the cooler overnight temperatures with some locations over the weekend forecast to reach freezing as high pressure is over the area. Will continue to monitor this potential. Expect high temperatures in the 60s and 70s Thursday, upper 50s to middle 60s Friday, 60s and 70s Saturday, followed by a warming trend back into the 70s and 80s to start the week. Overnight lows will be generally in the 30s and 40s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1128 AM MDT Tue Oct 3 2023 Difficult forecast for the 18Z TAF period, but anticipating VFR conditions for both KGLD and KMCK throughout the TAF period. The most difficult parts of the forecast come during the first 6-10 hours due to a cold frontal passage and the associated showers and potentially severe thunderstorms developing with it. South- southwesterly winds gusting up to around 25 kts are expected at the start the look to veer to westerly with precipitation chances starting. There may be a brief period where a thunderstorm intensifies at both terminals which could increase wind gusts dramatically. But after the severe weather ends, models show winds taking a northwesterly flow and possibly become light and variable by the evening hours. Winds at both terminals then look to increase to around 10 kts on Wednesday morning. Will continue to monitor conditions and amend TAFs if needed in case the cold front changes its current pace and precipitation start times change. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...076 SHORT TERM...024 LONG TERM...CC AVIATION...076
Hazardous weather outlook, Oct 3, 2:55 PM CDT, 54 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 155 PM MDT Tue Oct 3 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-042000- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 155 PM MDT Tue Oct 3 2023 /255 PM CDT Tue Oct 3 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch is in effect this afternoon and evening for the entire Tri-State Area until 7 PM MDT / 8 PM CDT. A late season outbreak of severe thunderstorms is expected across the Tri-State area today. By early this afternoon, scattered thunderstorms will develop as a cold front moves through the area. Some of these storms will become severe and are capable of producing large hail up to two inches or greater in diameter, damaging wind gusts up to around 70 mph, and tornadoes. Storm chances are anticipated to last into the evening. Please stay weather aware today! .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Patchy frost may develop Friday morning as temperatures drop into the middle 30s. The first freeze of the season may occur Saturday morning as temperatures drop into the upper 20s and lower 30s. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via telephone or social media.
In the hours before
Special weather statement, Oct 3, 3:28 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
328 PM CDT Tue Oct 3 2023
KSZ016-032045-
Graham KS-
328 PM CDT Tue Oct 3 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GRAHAM COUNTY
THROUGH 345 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nicodemus, or 12 miles northeast of Hill City, moving northeast at 45
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Graham
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Kansas.
&&
LAT...LON 3932 9961 3945 9978 3957 9965 3957 9960
3933 9960
TIME...MOT...LOC 2028Z 225DEG 39KT 3944 9963
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TriggLocal storm report, Oct 3, 3:29 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
229 PM MDT Tue Oct 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM Tstm Wnd Gst 5 S Burlington 39.23N 102.28W
10/03/2023 M61 MPH Kit Carson CO ASOS
ASOS station KITR Burlington Co Airport.
&&Local storm report, Oct 3, 3:31 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
231 PM MDT Tue Oct 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM Hail 1 WNW Oakley 39.13N 100.87W
10/03/2023 M0.25 inch Thomas KS Trained Spotter
Trained spotter reports pea sized hail.
&&
KAKLocal storm report, Oct 3, 3:32 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
232 PM MDT Tue Oct 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM Hail Burlington 39.30N 102.28W
10/03/2023 E0.25 inch Kit Carson CO Public
Social media report of pea sized hail that
is melting as it hits.
&&
KAKLocal storm report, Oct 3, 3:33 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
233 PM MDT Tue Oct 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM Tstm Wnd Gst Rexford 39.47N 100.74W
10/03/2023 M55 MPH Thomas KS Mesonet
&&Local storm report, Oct 3, 3:37 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
237 PM MDT Tue Oct 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM Blowing Dust 15 NNW Arapahoe 39.05N 102.28W
10/03/2023 Cheyenne CO Public
Social media report with picture of near
zero visibility on 385 near the county
borders.
&&
KAKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 1:48 AM CDT | Special Weather Statement | GLD | Gove | 27 min |
| Oct 3, 1:12 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 63 min |
| Oct 3, 1:30 PM CDT | Special Weather Statement | GLD | Greeley | 15 min |
| Oct 3, 1:48 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace | 57 min |
| Oct 3, 1:53 PM CDT | Special Weather Statement | GLD | Greeley | 22 min |
| Oct 3, 1:57 PM CDT | Special Weather Statement | GLD | Decatur | 33 min |
| Oct 3, 2:07 PM CDT | Special Weather Statement | GLD | Rawlins | 23 min |
| Oct 3, 2:33 PM CDT | Special Weather Statement | GLD | Cheyenne | 27 min |
| Oct 3, 2:33 PM CDT | Special Weather Statement | GLD | Wichita | 27 min |
| Oct 3, 2:41 PM CDT | Special Weather Statement | GLD | Thomas | 34 min |
| Oct 3, 2:43 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas | 62 min |
| Oct 3, 2:58 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 42 min |
| Oct 3, 3:03 PM CDT | Special Weather Statement | GLD | Logan | 27 min |
| Oct 3, 3:17 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 28 min |
| Oct 3, 3:24 PM CDT | Special Weather Statement | GLD | Sheridan | 36 min |
| Oct 3, 3:27 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan, Thomas | 63 min |
| Oct 3, 3:28 PM CDT | Special Weather Statement | GLD | Graham | 17 min |
| Oct 3, 3:37 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 38 min |
| Oct 3, 3:40 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 35 min |
| Oct 3, 3:42 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 48 min |
| Oct 3, 4:08 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 54 min |
| Oct 3, 4:10 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 35 min |
| Oct 3, 4:11 PM CDT | Special Weather Statement | GLD | Graham | 34 min |
| Oct 3, 4:20 PM CDT | Tornado Warning | GLD | Norton | 25 min |
| Oct 3, 4:32 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 43 min |
| Oct 3, 4:39 PM CDT | Special Weather Statement | GLD | Gove | 36 min |
| Oct 3, 4:49 PM CDT | Tornado Warning | GLD | Gove | 26 min |
| Oct 3, 5:06 PM CDT | Special Weather Statement | GLD | Thomas | 24 min |
| Oct 3, 5:28 PM CDT | Special Weather Statement | GLD | Graham | 17 min |
| Oct 3, 5:29 PM CDT | Special Weather Statement | GLD | Decatur | 16 min |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.